Sunday, December 21, 2014

Warning! Kids may mistake drug patches as Band-Aids, tattoos or stickers

Anyone who's been around young children knows how they love to play with cartoon stickers, temporary tattoos and Band-Aids and wear them on their skin. But patients and healthcare providers may not be fully aware that kids have sometimes confused these with prescription or over-the-counter drug patches. The results can be tragic.

Warning! Kids may mistake drug patches as Band-Aids, tattoos or stickers

By guest blogger Michael R. Cohen: President of the Institute for Safe Medication Practices

Anyone who’s been around young children knows how they love to play with cartoon stickers, temporary tattoos and Band-Aids and wear them on their skin. But patients and healthcare providers may not be fully aware that kids have sometimes confused these with prescription or over-the-counter drug patches. The results can be tragic.

Just last week a 10-year-old Pittsburgh girl was found unconscious with fentanyl patches on her skin. The patch, also called fentanyl transdermal or DURAGESIC, is a potent narcotic for control of severe chronic pain, one that’s about 100 times as strong as morphine. Tragically, the child mistook her grandmother’s fentanyl patch as a Band-Aid. An overdose of fentanyl will cause severe breathing problems, which could lead to brain damage or death in small children, or even adults for whom the drug was never prescribed.

A few years ago we heard from a grieving mother whose child died from a patch exposure. The woman, who had chronic pain from Crohn’s disease, told us that her 4-year-old son either used a discarded patch retrieved from the trash, or opened a wrapper from a box of stored patches, and applied one to his body. His mother found him dead on the floor of a bedroom near an overturned trashcan that held torn wrappers and disposed patches.

Another child was accidentally exposed to a fentanyl patch that fell off a family member, and a third child removed a patch while his grandmother was sleeping and applied it to himself. Still other children might mimic adults after seeing them apply a patch.

We also know of a case where a kindergarten student using another drug patch called DAYTRANA (methylphenidate transdermal system) for Attention Deficit Hyperactivity Disorder (ADHD), removed his patch and said to another student, “Would you like to wear my special Band-Aid?” He then applied the patch to the other student, which remained on for several hours before school staff became aware of the incident.

Parents sometimes unknowingly may stimulate such behavior by referring to their medication patch as a Band-Aid, sticker, or tattoo. Parents should never do this. They also need to warn kids never to share a medication they may be taking. If a child is medicated at home (which many are), parents are not required to alert the school either (and few do). However, school nurses and teachers cannot prevent events like this unless they are notified of the student’s medication use at home.

It should go without saying that all medications should be stored in a safe place and kept out of the reach of children. With drug patches, used ones often contain significant amounts of drug at the time of removal or replacement for the next dose. A patch that is stored or discarded in an unsafe manner, or even falls off of a patient, can be picked up by children who may place it on their bodies, or even a pet who might eat it.

To protect against unauthorized use or cases like those above involving children who confuse the patches, FDA recommends that used patches should be discarded by folding the sticky sides together and flushing them down the toilet. Yet, some decide to ignore these instructions and throw used patches in the trash, out of concern about clogging the toilet, or that the chemicals in the medication might have a negative effect upon the environment. As the above tragedies show, that’s a mistake. One must balance the infinitesimally tiny chance of contaminating the environment against possible harm to a child.

Problems like those above have been reported to our program for many years. So it’s about time that FDA and the industry took steps to improve packaging of drug patches, especially potent ones like fentanyl. First, there should be a requirement to supply a biohazard disposal container with each prescription - one that cannot be opened. These are already required in Europe, and here in the US even NICODERM patches have a secure disposal unit for used patches. But not fentanyl! Manufacturers and/or pharmacists should also be required to package and dispense patches in child-protected packages, as they do with pills. Again, these safety features are available with other products. For example, the Consumer Product Safety Commission requires child-protective packaging for LIDODERM (lidocaine patch 5%); a small child is unlikely to open this patch because it requires the use of scissors to cut along a dotted line. In contrast, transdermal fentanyl packages are typically notched and easily torn open by hand. There’s also special packaging for Cephalon’s Actiq, a fentanyl lozenge, which comes with a child-protective storage container.

Practitioners who prescribe, dispense, or administer patches should be aware of the risks described above and provide the necessary education to adult patients and caregivers. All too often that simply does not happen. When a prescription for fentanyl patches is dispensed, this does not happen. We’ve prepared a checklist for health professionals and patients to guide the safe use of this drug. If you or anyone you know uses medication patches, the information here could save a life.

For information on ISMP's consumer web site go www.consumermedsafety.org

To check out more Check Up items go to www.philly.com/checkup.

About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected